Alert archive / Arizona / Freeze Warnings in 2016

Freeze Warning 5, NWS Tucson, AZ

December 17, 2016Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Dec 17, 2016, 2:02 AM MST for Pima County, Pinal County, Arizona. It took effect at Dec 18, 2016, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 2:02 AM MST (09:02 UTC)
In effect from
Dec 18, 2016, 12:00 AM MST
Expired
Dec 18, 2016, 9:00 AM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS75 KTWC 170902
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
202 AM MST SAT DEC 17 2016

AZZ502-505-171715-
/O.NEW.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
/O.CON.KTWC.WI.Y.0012.000000T0000Z-161217T1200Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
202 AM MST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY. 

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED BY THE STRONG
  GUSTY WINDS. REGARDING THE FREEZING TEMPERATURES...SENSITIVE
  VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE DAMAGED. 

* TEMPERATURES...UPPER 20S TO LOWER 30S SUNDAY MORNING.

* TIMING...GUSTY WINDS WILL CONTINUE EARLY THIS MORNING. FREEZING
  TEMPERATURES WILL BE POSSIBLE BETWEEN MIDNIGHT AND 9 AM SUNDAY.

* WINDS...WEST WINDS 25 TO 35 MPH EARLY THIS MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ503-504-506-514-515-171200-
/O.CON.KTWC.WI.Y.0012.000000T0000Z-161217T1200Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-CATALINA AND RINCON MOUNTAINS-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...NOGALES...TUCSON...GREEN VALLEY...
MARANA...VAIL...MAMMOTH...ORACLE...MOUNT LEMMON...SUMMERHAVEN
202 AM MST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED BY THE STRONG
  GUSTY WINDS.

* TIMING...GUSTY WINDS WILL CONTINUE EARLY THIS MORNING.

* WINDS...WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45
  MPH.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

AZZ507>513-171500-
/O.CON.KTWC.WI.Y.0012.000000T0000Z-161217T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS
202 AM MST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED BY THE STRONG 
  GUSTY WINDS. 

* TIMING...WINDS WILL BE INCREASING DURING THE LATE EVENING 
  HOURS AND PEAKING INTO SATURDAY MORNING. 

* WINDS...WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45
  MPH EARLY THIS MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
6 follow-up statements
299 
WWUS75 KTWC 171202
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
502 AM MST SAT DEC 17 2016

AZZ502-505-172015-
/O.EXP.KTWC.WI.Y.0012.000000T0000Z-161217T1200Z/
/O.CON.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
502 AM MST SAT DEC 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SUNDAY...
...WIND ADVISORY HAS EXPIRED...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY BE
  DAMAGED DUE TO FREEZING TEMPERATURES.

* TEMPERATURES...UPPER 20S TO LOWER 30S SUNDAY MORNING.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE BETWEEN
  MIDNIGHT AND 9 AM SUNDAY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ503-504-506-514-515-171315-
/O.EXP.KTWC.WI.Y.0012.000000T0000Z-161217T1200Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-CATALINA AND RINCON MOUNTAINS-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...NOGALES...TUCSON...GREEN VALLEY...
MARANA...VAIL...MAMMOTH...ORACLE...MOUNT LEMMON...SUMMERHAVEN
502 AM MST SAT DEC 17 2016

...WIND ADVISORY HAS EXPIRED...

WINDS WILL CONTINUE TO TAPER OFF THIS MORNING...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

AZZ507>513-171500-
/O.CON.KTWC.WI.Y.0012.000000T0000Z-161217T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX...
CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS
502 AM MST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED BY THE STRONG 
  GUSTY WINDS. 

* TIMING...STRONG GUSTY WINDS WILL CONTINUE EARLY THIS MORNING.

* WINDS...WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH
  EARLY THIS MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
810 
WWUS75 KTWC 171500
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
800 AM MST SAT DEC 17 2016

AZZ507-513-171600-
/O.EXP.KTWC.WI.Y.0012.000000T0000Z-161217T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...BISBEE...
CANELO HILLS
800 AM MST SAT DEC 17 2016

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

WINDS HAD DIMINISHED BELOW WIND ADVISORY CRITERIA SO THE ADVISORY
AS BEEN ALLOWED TO EXPIRE.

$$

AZZ502-505-172300-
/O.CON.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
800 AM MST SAT DEC 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SUNDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. 

* TEMPERATURES...UPPER 20S TO LOWER 30S SUNDAY MORNING.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE BETWEEN 
  MIDNIGHT AND 9 AM SUNDAY. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ508>512-171900-
/O.EXT.KTWC.WI.Y.0012.000000T0000Z-161217T1900Z/
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
INCLUDING THE CITIES OF...WILLCOX...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM
800 AM MST SAT DEC 17 2016

...WIND ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* IMPACTS...HIGH PROFILE VEHICLES WILL BE AFFECTED BY THE STRONG 
  GUSTY WINDS. 

* TIMING...STRONG GUSTY WINDS WILL CONTINUE EARLY THIS MORNING.

* WINDS...WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50
  MPH THIS MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED IN VALLEYS OR 35 MPH OR GREATER IN THE MOUNTAINS.
HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
713 
WWUS75 KTWC 171925
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST SAT DEC 17 2016

AZZ508>512-172030-
/O.EXP.KTWC.WI.Y.0012.000000T0000Z-161217T1900Z/
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
INCLUDING THE CITIES OF...WILLCOX...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM
1225 PM MST SAT DEC 17 2016

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA BUT WEST OR
NORTHWEST WINDS COULD STILL GUST TO 35 MPH EARLY THIS AFTERNOON
BEFORE SPEEDS DIMINISH EVEN FURTHER LATER TODAY.

$$

AZZ501-180400-
/O.EXA.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
WESTERN PIMA COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M.
1225 PM MST SAT DEC 17 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SUNDAY. 

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. 

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE BETWEEN MIDNIGHT
  AND 9 AM SUNDAY DURING THIS FIRST FREEZE OF THE SEASON.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER
THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM
FROM FREEZING.

&&

$$

AZZ502-505-180400-
/O.CON.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK
1225 PM MST SAT DEC 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SUNDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. 

* TEMPERATURES...28 TO 32.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE BETWEEN MIDNIGHT
  AND 9 AM SUNDAY DURING THIS FIRST WIDESPREAD FREEZE OF THE
  SEASON.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
014 
WWUS75 KTWC 180246
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
746 PM MST SAT DEC 17 2016

AZZ501-502-505-181400-
/O.CON.KTWC.FZ.W.0005.161218T0700Z-161218T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
PICACHO PEAK STATE PARK
746 PM MST SAT DEC 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SUNDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. 

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE BETWEEN 
  MIDNIGHT AND 9 AM SUNDAY DURING THIS FIRST FREEZE OF THE 
  SEASON. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
050 
WWUS75 KTWC 180723
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1223 AM MST SUN DEC 18 2016

AZZ501-502-505-181600-
/O.CON.KTWC.FZ.W.0005.000000T0000Z-161218T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
PICACHO PEAK STATE PARK
1223 AM MST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. 

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...FREEZING TEMPERATURES WILL BE POSSIBLE THROUGH 9 AM
  THIS MORNING DURING THIS FIRST FREEZE OF THE SEASON.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
680 
WWUS75 KTWC 181559
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
859 AM MST SUN DEC 18 2016

AZZ501-502-505-181700-
/O.EXP.KTWC.FZ.W.0005.000000T0000Z-161218T1600Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
PICACHO PEAK STATE PARK
859 AM MST SUN DEC 18 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...


$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 16, 9:02 PM MST, 5 hours earlier.

Area forecast discussion, Dec 16, 9:02 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
902 PM MST Fri Dec 16 2016

.SYNOPSIS...A stronger weather system moving into the state later
tonight into Saturday will bring strong gusty winds along with a
good chance of valley rain and high elevation snow showers later
tonight into Saturday morning. Much cooler both Saturday and Sunday
with gradual warming early next week under dry conditions.

&&

.DISCUSSION...Water vapor imagery, upper-air plots and recent model
data shows the approaching upper level trough extending from central
Nevada through central California. IR satellite imagery shows
scattered to broken clouds covering a large part of central and
northern Arizona and into western New Mexico, as well as north into
the central Rockies. Closer to home, skies are mostly clear with
some scattered mid level clouds over central and northern zones.

Radar mosaic from around the region shows showers having become more
widespread within the past several hours, mainly well to our north
from the extreme northern parts of the Phoenix metro and north
toward the Flagstaff area. These showers continue to move to the
northeast. Based on recent satellite and radar trends, I trimmed
back PoPs for the rest of this evening and now have the bulk of the
showers occurring after midnight and through around sunrise, as
showers are expected to develop farther south into our neck of the
woods overnight.

Latest surface observations seem to suggest that the frontal
boundary lies north to south in the general vicinity of the Colorado
river basin. South to South-southwest winds are occurring ahead of
this boundary, with west to northwest winds behind it. Currently
winds over my forecast area range from around 15 to 25 mph with
gusts to around 30 mph for desert/valley locations, with higher
sustained and gusts over the mountains. As the front gets closer we
will see winds increase even more, with MOS numbers showing winds
peaking between around 17/06Z-17/11Z. That said, the wind advisories
will continue into the overnight hours before the winds taper off
at or shortly after daybreak Saturday.

See previous discussion below for details pertaining to snow amounts
on the mountains overnight, and also for info through the weekend
and into next week.

&&

.AVIATION...Valid through 18/06Z.
Slight chance of -SHRA and mountain -SHSN thru early this evening,
then numerous -SHRA and mountain -SHSN late tonight into Saturday
morning. MVFR conditions will occur at times, especially across the
higher terrain. Otherwise, SCT cloud decks at 8-12k ft AGL will
transition to SCT-BKN 4-8k ft AGL after 17/08Z. Clouds decks rising
from west to east aft 17/15Z. Surface wind swly/wly at 15-25 kts
with gusts to around 35 kts, increasing to 20-35 kts with gusts to
near 50 kts between 17/05Z and 17/10Z. Surface wind rapidly
diminishing aft 17/15z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect scattered to numerous valley rain and mountain
snow showers mainly after midnight. Precipitation will end from west-
to-east Saturday, then dry conditions will prevail across much of
the area Saturday night through next Thursday. The exception is a
slight chance of showers mainly from Tucson eastward Wednesday.
Strong and gusty southwest to west winds will occur through Saturday
morning. 20-foot winds will then be less than 15 mph for much of the
rest of the forecast period, although occasionally gusty east winds
of 10 to 20 mph may occur next Monday.

&&

.PREV DISCUSSION... /Issued 315 PM MST Fri Dec 16 2016/
Strongest winds will be occurring tonight in advance of a cold
front, which extended from s-central Nevada thru srn California as
of 1 pm, that moves across the area. The upper level part of this
storm, which was off central California this afternoon, will dive SE
into the state late tonight and through the state on Saturday.
Pretty decent dynamics with upper height falls of 80-100 DM. There
will be an hour or two of occasional moderate showers but since the
showers will be moving at a pretty good clip, this will keep
rainfall amounts down in the valleys, mostly in the 0.10" to 0.30"
range. However, kinda concerned with the mountains before the cold
air hits that under very good upslope conditions, localized heavy
rainfall is possible. As has been mentioned in previous discussions,
the coldest air aloft arrives after the bulk of moisture has moved
through. Snow levels will be falling tonight ranging from 4500 feet
north to 6500 feet south. Will continue winter weather advisory for
the white mountains for 4-8" of snow and combined with the wind,
blowing snow reducing visibilities. 3-6" possible for the Catalina,
Rincon and Pinaleno Mountains.

The wind is the other story with strong gusty winds developing this
evening in advance of the approaching cold front. Sustained wind
speeds/gusts will be on the high end of advisory criteria, but can't
rule out a brief period of time that some area may end up in high
wind warning criteria.

After a couple days of record or near record warmth, it will be a
shock to the system on Saturday with highs being 15 to 25 degrees
colder.

System departs Saturday evening with widespread freezing
temperatures likely Sunday morning with the lower deserts west of
Tucson potentially seeing their first freeze of the season.
Overnight lows Monday morning similar to Sunday. Highs start to
rebound on Sunday.

Uncertainty still reigns next week with respects to a cut-off low
over/near Baja California. Ensemble spread has narrowed from
previous days with the GFS now similar to EC, although 16/00z EC run
was like the past GFS runs. But the EC 12Z run has reverted back to
previous solutions. Rain chances not that great midweek but did
raise highs Tue-Thu time frame.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Winter Weather Advisory in effect until 8 AM MST Saturday for
   AZZ510.

  Wind Advisory in effect until 8 AM MST Saturday for AZZ507>513.

  Wind Advisory in effect until 5 AM MST Saturday for AZZ502>506-514-
   515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.